MAUDE Adverse Event Report: NOVA BIOMEDICAL CORPORATION NOVA MAX PLUS BLOOD GLUCOSE MONITOR

NOVA BIOMEDICAL CORPORATION NOVA MAX PLUS BLOOD GLUCOSE MONITOR
Model Number N/A
Health Effect - Clinical Codes Hypoglycemia (1912); Loss of consciousness (2418)
Date of Event 06/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant reported that he tests 8 times/day and administers insulin after each result if the sliding scale calls for it; if his blood glucose level is "good" he does not take insulin.According to the complainant, he performed a blood glucose test getting a results 214 mg/dl at 5:20 am.Based on that result and according to his sliding scale he administered 30 units of 'short term humalog'.The complainant reported he ate breakfast and at 6:13 am he performed another blood glucose testing getting a result of 232 mg/dl.Based on that result and his sliding scale, he administered an additional 20 units of humalog insulin based on his sliding scale because his blood glucose level had not gone down.Shortly thereafter, the complainant was unclear on exact times due to the nature of the incident but he 'believes' it was around 8 am, he walked downstairs to meet a friend and he passed out at the foot of the stairs; he stated there was no "warning" or symptoms prior to collapsing.According to the complainant, ".Somebody must have called the emt's." and when they arrived they checked his blood glucose with their unk meter and the result was 60.They gave him some glucose gel and he' came to.' he was given a sandwich.The emts checked his blood glucose levels again and it went up to 80 mg/dl.Complainant declined a trip to the hospital as he was 'feeling much better.' he reported that he went out with a friend to the store for a couple of hours and upon returning home checked his bg again.During the call to customer support, it was revealed that the consumer did not perform a control solution test for integrity before use their initial test strips as instructed in our directions for use.Per label copy/ package insert - high or low blood glucose results can indicate potentially serious medical conditions.In case of an unexpected result, you should repeat the test using a new test strip.If the result is still unexpected, or the reading is not consistent with how you feel, contact your hcp and treat as prescribed.Any change in the treatment of your diabetes should be discussed with your hcp.Nova max test strip insert- quality control - checking the system control solution test: the nova max control solution is used as a quality control check to make sure that your blood glucose monitor and the nova max glucose test strips are working correctly.Do a control solution test: each time you open a new vial of test strips.- storage and handling keep the nova max glucose test strips vial tightly closed when not in use.Test strips should be stored only in the original vial.Meter and test strips are expected to be returned for evaluation.
 
Event or Problem Description
Complainant called into customer care reporting ".A hypoglycemic incident." where he passed out and required medical intervention.
 
Additional Manufacturer Narrative
Complaint is confirmed.The complainant did not return the nova max plus meter in question.Evaluation of the returned test strips read high out of control range.The root cause is attributed to the consumer's storage and handling of the test strips as evidence by the weight of the returned vial failing the weight test.A failure of this nature is consistent with a compromised vial by exposure to humidity and/or fluid.This finding is further supported by the results of the retain strip lot testing which confirms the retain strips to perform within specification.The dhr was complete and contained all relevant data indicating the product put into finished goods met all specifications.

Brand Name
NOVA MAX PLUS BLOOD GLUCOSE MONITOR
Common Device Name
BLOOD GLUCOSE MONITOR
Manufacturer (Section D)
NOVA BIOMEDICAL CORPORATION
200 prospect street
waltham MA 02451
MDR Report Key6670780
Report Number3004193489-2017-00023
Device Sequence Number1971247
Product Code NBW
UDI-Device Identifier00385480434355
UDI-Public00385480434355
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K091547
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2018
Device Model NumberN/A
Device Catalogue Number43435
Device Lot Number1020216321
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/21/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/27/2017
Supplement Report FDA Received Date06/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1